0
Get Alert
Please Wait... Processing your request... Please Wait.
You must sign in to sign-up for alerts.

Please confirm that your email address is correct, so you can successfully receive this alert.

1
Letter to the Editor   |    
Topiramate for Clozapine-Induced Seizures
VICTOR NAVARRO, M.D.; ALEX PONS, M.D.; ANA ROMERO, PH.D.; MIGUEL BERNARDO, M.D., PH.D.
Am J Psychiatry 2001;158:968-a-969. doi:10.1176/appi.ajp.158.6.968-a

To the Editor: Clozapine is an antipsychotic that is associated with a higher prevalence of seizures than traditional neuroleptics (1). Several anticonvulsants, including phenytoin, carbamazepine, and valproic acid, have been found to be effective in the treatment of these seizures (2), but certain side effects and pharmacokinetic interactions may limit their prescription in combination with clozapine. Topiramate is a relatively new, but well-documented, antiepileptic drug with a lack of significant pharmacokinetic interactions and a benign side effect profile (3). We report on a young woman who experienced a generalized tonic-clonic seizure while taking clozapine and was successfully treated with topiramate.

Ms. A, age 23, was seen for treatment of paranoid schizophrenia of a year’s evolution. The results of her laboratory tests and brain imaging studies were normal. Her family history did not include mental illness, and she had no personal history of previous seizures or head trauma. During 10 months of follow-up on an outpatient basis, she had received risperidone, up to 6 mg/day, and then olanzapine, up to 10 mg/day; she had experienced a marked weight increase and an evident negative symptom profile. Because of the presence of depressive symptoms, sertraline, 100 mg/day, had also been prescribed. Finally, she had been hospitalized after a suicide attempt.

During hospitalization, without suspension of her treatment with sertraline, treatment with clozapine was initiated instead of olanzapine. The dose was increased by 50 mg every 4 days. During the third week of clozapine treatment, while taking a stable dose of 200 mg/day, which resulted in a favorable clinical response, Ms. A experienced a 4-minute generalized tonic-clonic seizure. An EEG showed bihemispheric epileptiform activity. Since a favorable clinical response had been observed, clozapine treatment was not suspended. Because of the substantial weight gain with previous treatments, it was decided to prescribe topiramate as an anticonvulsive, given that this drug has been reported to reduce weight (3). The initial dose was 50 mg/day and was increased to 200 mg/day. After 6 months of a regimen of clozapine, 200 mg/day, and topiramate, 200 mg/day, Ms. A showed no evidence of recurrent seizures, either clinically or on EEG. Pretreatment and 6-month follow-up body mass indexes were 26.81 and 25.92 kg/m2, respectively.

We describe a schizophrenic patient who had a generalized tonic-clonic seizure with clozapine therapy who was treated successfully with clozapine and topiramate without showing any recurrence of seizures or side effects. As has recently been suggested with gabapentin (4), topiramate should be considered for prophylaxis in patients taking clozapine who are at a greater risk of seizures and for the treatment of clozapine-induced seizures, particularly in patients who have exhibited a satisfactory clinical response to clozapine.

Wilson WH, Claussen AM: Seizures associated with clozapine treatment in a state hospital. J Clin Psychiatry  1994; 55:184–188
[PubMed]
 
Devinsky O, Pacia SV: Seizures during clozapine therapy. J Clin Psychiatry 1994; 55(suppl B):153–156
 
Garnett WR: Clinical pharmacology of topiramate: a review. Epilepsia 2000; 41(suppl 1):S61–S65
 
Usiskin SI, Nicolson R, Lenane M, Rapoport JL: Gabapentin prophylaxis of clozapine-induced seizures (letter). Am J Psychiatry  2000; 157:482–483
[PubMed]
[CrossRef]
 
+

References

Wilson WH, Claussen AM: Seizures associated with clozapine treatment in a state hospital. J Clin Psychiatry  1994; 55:184–188
[PubMed]
 
Devinsky O, Pacia SV: Seizures during clozapine therapy. J Clin Psychiatry 1994; 55(suppl B):153–156
 
Garnett WR: Clinical pharmacology of topiramate: a review. Epilepsia 2000; 41(suppl 1):S61–S65
 
Usiskin SI, Nicolson R, Lenane M, Rapoport JL: Gabapentin prophylaxis of clozapine-induced seizures (letter). Am J Psychiatry  2000; 157:482–483
[PubMed]
[CrossRef]
 
+
+

CME Activity

There is currently no quiz available for this resource. Please click here to go to the CME page to find another.
Submit a Comments
Please read the other comments before you post yours. Contributors must reveal any conflict of interest.
Comments are moderated and will appear on the site at the discertion of APA editorial staff.

* = Required Field
(if multiple authors, separate names by comma)
Example: John Doe



Related Content
Books
Manual of Clinical Psychopharmacology, 7th Edition > Chapter 5.  >
The American Psychiatric Publishing Textbook of Psychopharmacology, 4th Edition > Chapter 28.  >
The American Psychiatric Publishing Textbook of Psychopharmacology, 4th Edition > Chapter 28.  >
The American Psychiatric Publishing Textbook of Psychopharmacology, 4th Edition > Chapter 40.  >
Dulcan's Textbook of Child and Adolescent Psychiatry > Chapter 41.  >
Topic Collections
Psychiatric News
Read more at Psychiatric News >>
PubMed Articles